Alert archive / California / Gale Watches in 2021

Gale Watch 7, NWS Los Angeles, CA

February 18, 2021

NWS Los Angeles, CA issued this gale watch at Feb 18, 2021, 1:11 PM PST. It took effect at Feb 20, 2021, 3:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 18, 2021, 1:11 PM PST (21:11 UTC)
In effect from
Feb 20, 2021, 3:00 AM PST
Expired
Feb 18, 2021, 8:33 PM PST
In force
Issued by
NWS Los Angeles, CA

The text

As transmitted.

219 
WHUS76 KLOX 182111
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
111 PM PST Thu Feb 18 2021

PZZ673-676-190515-
/O.NEW.KLOX.SC.Y.0016.210219T1700Z-210220T1100Z/
/O.NEW.KLOX.GL.A.0007.210220T1100Z-210221T0500Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
111 PM PST Thu Feb 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM FRIDAY TO 3 AM PST
SATURDAY...
...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
EVENING...

* WHAT...Northwest winds 25 to 30 kt with gusts up to 40 kt and 
  combined seas 8 to 13 feet possible when conditions are worst.

* WHERE...Waters from Pt. Sal to Santa Cruz Island CA and 
  westward 60 nm including San Miguel and Santa Rosa Islands and 
  Outer waters from Santa Cruz Island to San Clemente Island to 
  60 NM offshore including San Nicolas and Santa Barbara Islands.

* WHEN...For the Small Craft Advisory, from 9 AM Friday to 3 AM 
  PST Saturday. For the Gale Watch, from late Friday night 
  through Saturday evening.

* IMPACTS...Potentially strong winds may create dangerous sea 
  conditions which could capsize or damage small and large 
  vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and combined
seas.

&&

$$

PZZ670-190515-
/O.NEW.KLOX.SC.Y.0016.210219T2300Z-210220T2300Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
111 PM PST Thu Feb 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM FRIDAY TO 3 PM PST
SATURDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...From 3 PM Friday to 3 PM PST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-655-182300-
/O.CON.KLOX.SC.Y.0015.000000T0000Z-210218T2300Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
111 PM PST Thu Feb 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...Gusty Santa Ana winds will create hazardous sea 
  conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island and Inner waters from 
  Point Mugu to San Mateo Pt. CA including Santa Catalina and 
  Anacapa Islands.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Phillips
1 follow-up statement
823 
WHUS76 KLOX 190433
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
833 PM PST Thu Feb 18 2021

PZZ673-676-191400-
/O.EXT.KLOX.SC.Y.0016.210219T1700Z-210219T2300Z/
/O.UPG.KLOX.GL.A.0007.210220T1100Z-210221T0500Z/
/O.NEW.KLOX.GL.W.0008.210219T2300Z-210221T0500Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
833 PM PST Thu Feb 18 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 AM TO 3 PM PST
FRIDAY...
...GALE WARNING IN EFFECT FROM 3 PM FRIDAY TO 9 PM PST SATURDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and 
  combined seas 7 to 10 feet expected when conditions are worst.

* WHERE...Waters from Pt. Sal to Santa Cruz Island CA and 
  westward 60 nm including San Miguel and Santa Rosa Islands and 
  Outer waters from Santa Cruz Island to San Clemente Island to 
  60 NM offshore including San Nicolas and Santa Barbara Islands.

* WHEN...For the Gale Warning, from 3 PM Friday to 9 PM PST 
  Saturday. For the Small Craft Advisory, from 9 AM to 3 PM PST 
  Friday.

* IMPACTS...Strong winds will create dangerous sea conditions 
  which could capsize or damage small and large vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ645-191400-
/O.EXB.KLOX.SC.Y.0016.210219T2300Z-210221T0500Z/
Point Piedras Blancas to Point Sal westward out to 10 NM-
833 PM PST Thu Feb 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM FRIDAY TO 9 PM PST
SATURDAY...

* WHAT...Northwest winds 25 to 30 kt with gusts up to 40 kt and 
  combined seas 8 to 13 feet possible when conditions are worst.

* WHERE...Point Piedras Blancas to Point Sal westward out to 10 
  NM.

* WHEN...From 3 PM Friday to 9 PM PST Saturday.

* IMPACTS...Potentially strong winds may create dangerous sea 
  conditions which could capsize or damage small and large 
  vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-191400-
/O.EXB.KLOX.SC.Y.0016.210219T2300Z-210221T0500Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
833 PM PST Thu Feb 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM FRIDAY TO 9 PM PST
SATURDAY...

* WHAT...Northwest winds 25 to 30 kt with gusts up to 40 kt and 
  combined seas 8 to 13 feet possible when conditions are worst.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island.

* WHEN...From 3 PM Friday to 9 PM PST Saturday.

* IMPACTS...Potentially strong winds may create dangerous sea 
  conditions which could capsize or damage small and large 
  vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ655-191400-
/O.EXB.KLOX.SC.Y.0016.210220T1100Z-210221T0500Z/
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
833 PM PST Thu Feb 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 9 PM PST
SATURDAY...

* WHAT...Northwest winds 25 to 30 kt with gusts up to 40 kt and 
  combined seas 8 to 13 feet possible when conditions are worst.

* WHERE...Inner waters from Point Mugu to San Mateo Pt. CA 
  including Santa Catalina and Anacapa Islands.

* WHEN...From 3 AM to 9 PM PST Saturday.

* IMPACTS...Potentially strong winds may create dangerous sea 
  conditions which could capsize or damage small and large 
  vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ670-191400-
/O.EXT.KLOX.SC.Y.0016.210219T2300Z-210221T0500Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
833 PM PST Thu Feb 18 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 PM FRIDAY TO 9 PM
PST SATURDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...From 3 PM Friday to 9 PM PST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale watch went out at Feb 18, 10:21 AM PST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 18, 10:21 AM PST, 2 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1021 AM PST Thu Feb 18 2021

.SYNOPSIS...18/826 AM.

Mostly clear skies will be most common into next week with gusty
northwest to northeast winds. Warming conditions will peak around
normal Thursday and Friday, with warmer conditions likely Sunday
through Tuesday. No significant rain chances through the middle of
next week.

&&

.SHORT TERM (TDY-SAT)...18/829 AM.

***UPDATE***

Added the Ventura Coasts to the low-end Wind Advisory, as
Camarillo airport is now gusting to 33 mph and expecting all
stations to increase a little more in the next hour or two. Also
tweaked temperatures a little for today, mainly warming some
windier coastal spots. Otherwise, forecast is on track today.
Early glances at the northerly winds for Saturday look stronger
while the northeast winds for Sunday look a little weaker.

***From Previous Discussion***

A pretty benign three days ahead with mostly clear skies and
periods of winds. A ridge will build into the state today and hgts
will rise through the day. At the sfc high pressure over NV has
set up about 3 MB of offshore flow both from the E and N with
another 1 to 2 MB of strengthening likely through mid morning.
There is no upper level of thermal support so this will not be a
strong Santa Ana event but it is already producing advisory level
gusts and will continue to do so through early afternoon. Gusts
with this event will be in the 35 to 45 mph range with some 50
mph gusts through in across the exposed mtn ridgetops. The rising
hgts and the offshore flow will bring 2 to 4 degrees of warming to
the area today with the exception of the SBA south coast which
will cool due to the lack of north flow and the area along the SW
border of Kern County which will warm by about 10 degrees due to
the lack of cold air advection which tamped down temps ydy.

The ridge will flatten out on Friday as a trof moves into the PAC
NW. There will still be NE offshore flow but it will be weaker and
will not support advisory level gusts. Lots of sun, hgts near 580
dam and the weak offshore flow will all combine to bring 2 to 5
degrees of warming to the area. The Antelope Vly will be the
exception, since the lack of cold air moving in from the high
desert will allow for 10 degrees of warming.

An inside slider will start its journey along the CA/NV border
Friday night. Sfc high pressure will develop in the Central Vly
and a northerly wind event will develop overnight. Wind gusts may
reach advisory levels through the I-5 corridor towards dawn.

The upper low will complete its journey down the CA/NV state line
on Saturday. Strong NW to N flow and cold air advection will set
up in its wake. The offshore flow from the north bucks the typical
diurnal trend and increases through the day with a forecast peak
of 6.5MB later in the afternoon. At this time advisory level
gusts look likely the the NW portion of the Antelope Vly and most
of the area either side of the VTA/LA county line. All of the
cold air sweeping in will knock 6 to 12 degrees off the max temps
compared to Friday.

.LONG TERM (SUN-WED)...18/316 AM.

The gusty northerly winds will continue Saturday evening in the
wake of the trof but cold high pressure will quickly build into
the Great Basin this will bring moderate offshore flow from the
east to the area and set up a typical Santa Ana wind event
starting around midnight. Gradients are now forecast to be a
little weaker than previous runs had indicated but advisory level
NE wind gusts should still develop around dawn in the usual Santa
Clarita Vly through the western San Fernando Vly and eastern VTA
vlys finally exiting through srn VTA county. Temperatures will
rebound and rise 4 to 8 degrees across most of the area.

Weaker offshore flow on Monday will keep the skies clear and will
continue the warming trend. The offshore gradients will not be
strong enough to produce advisory level winds. Max temps will rise
another 3 to 6 degrees and almost all of the csts/vlys will have
max temps in the 70s and lower 80s. These max temps are about 10
degrees above normal.

Weakening ridging continues across the state on Tue and Wed but
the sfc flow turns onshore to the east and the offshore flow from
the north fades to almost nothing. This will bring cooling to most
of the area Tuesday and esp on Wednesday when below normal max
temps will return to all areas save for the Antelope Vly.

&&

.AVIATION...18/1819Z.

At 1658Z at KLAX, there was no marine layer nor a sfc based
inversion.

High confidence in VFR conditions at all sites.

Moderate confidence in wind forecasts. Light to moderate
turbulence/LLWS is possible across the mountains/foothills until
22Z.

KLAX...Moderate to high confidence in 18Z TAF. High confidence in
VFR conditions, with lower confidence in wind forecast. Good
confidence that there will be no east wind component greater than
5kt. Light east winds are possible after 10Z.

KBUR...Moderate to high confidence in 18Z TAF. High confidence in
VFR conditions, with lower confidence in wind forecast. Light to
moderate turbulence/LLWS is possible through 22Z.

&&

.MARINE...18/848 AM.

A Small Craft Advisory has been issued to cover the gusty NE
winds from Oxnard to Pacific Palisades affecting the coastal
waters. The strongest gusts will likely be near the shore. These
winds will be short-lived, ending this afternoon.

On Friday morning, northwest winds will begin to strengthen
between Point Conception and San Nicolas Island. There is a 30%
chance of SCA level gusts for these waters Friday morning. By the
afternoon, moderate to high confidence in widespread SCA level
winds from the Central Coast to San Nicolas Island. There is also
a 30-40% chance of SCA level winds developing across the western
portion of the Santa Barbara Channel by Friday evening. There will
also be a 40-50% chance of SCA level winds developing across the
waters adjacent to LA and Orange Counties, particularly the
western portion. Gales appear likely for the outer waters,
starting south late Friday night and building northward through
the weekend. There is a chance winds will not quite reach gale
force north of Point Sal. In addition to wind, there will also be
another uptick in seas Friday and Saturday to above 10 feet across
the outer waters.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 2 PM PST this afternoon for
      zones 40-44>46-53-54-88-547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 PM PST this afternoon
      for zones 650-655. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

Gusty northwest winds will bring driving hazards and potential
power outages Saturday to Santa Barbara County, the I-5 Corridor,
and the Antelope Valley. Gusty northeast and dry air Saturday
night through Monday will bring driving hazards and elevated fire
weather concerns.

&&

PUBLIC...Rorke
AVIATION...Phillips
MARINE...Phillips/Stewart
SYNOPSIS...RK

weather.gov/losangeles

In the hours before

Local storm report, Feb 18, 10:02 AM PST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1002 AM PST THU FEB 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 AM     NON-TSTM WND GST 6 E POINT MUGU          34.10N 118.96W
02/18/2021  M58 MPH          VENTURA            CA   MESONET

            MESONET STATION DW5145 BONEY MOUNTAIN.

1147 PM     NON-TSTM WND GST 5 ENE SANTA BARBARA     34.46N 119.65W
02/17/2021  M55 MPH          SANTA BARBARA      CA   MESONET

            MESONET STATION MTIC1 MONTECITO HILLS RAWS.

0840 AM     NON-TSTM WND GST 1 NNW CHATSWORTH        34.29N 118.60W
02/18/2021  M59 MPH          LOS ANGELES        CA   MESONET

            MESONET STATION SE712 BROWNS CYN (SCE).

0600 AM     NON-TSTM WND GST 9 NE SAN FERNANDO       34.39N 118.34W
02/18/2021  M60 MPH          LOS ANGELES        CA   MESONET

            MESONET STATION SE678 MAGIC MTN TRUCK TRL
            (SCE).

&&

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 8:14 AM PSTSmall Craft AdvisoryLOX7 hr
Feb 18, 1:11 PM PSTSmall Craft AdvisoryLOX3 days

Nearby

Gale Watches in California, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.